Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Irregular periods after stopping birth control shots. Is there something I can do to stop it?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11730 Questions
Hi. I've been on my period for the last 2 months. I recently had a paps and everything was normal. I stopped taking my birth control shots about 5 months ago and my period has been irregular ever since. Is there something I can do to stop it? Are there any natural herbs I can take? I am very nervous about getting on birth control after this.
Posted Wed, 2 May 2012 in Menstruation and Miscarriage
Answered by Dr. Rakhi Tayal 18 minutes later
Thanks for posting your query.
After stopping the birth control shots, an irregularity in periods is expected.
Since your periods are irregular for last 5 months, you will have to take hormonal therapy orally to regularize the periods. Any herbal preparation is not likely to help you much at this time.
The irregular bleeding that you are having can be due to uterine fibroids, polyps or hormonal disturbances. For diagnosis, you need to have an ultrasound scan of your lower abdomen and some blood tests.
Laboratory assessment of hemoglobin, luteinizing hormone (LH), follicle stimulating hormone (FSH), prolactin, T4, thyroid stimulating hormone (TSH), pregnancy (by βhCG), and androgen profile is needed.
The management of this condition would require treatment with progesterone to stabilize the endometrium and reduce bleeding along with hemostatic agents like ethamsylate or tranexaemic acid .
You might consult your OB-GYN who can do the needed tests and initiate the proper therapy.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor